When stopping Ritalin (Methylphenidate) treatment, like with many drugs, it is important that treatment is properly discontinued to ensure patients do not suffer from withdrawal symptoms. If cessation of treatment is done properly, patients should be able to reduce or completely stop treatment with Ritalin in a relatively painless and easy manner.
Ritalin Withdrawal Symptoms
Ritalin is a stimulant, and it causes two neurotransmitters in the brain, dopamine and noradrenaline, to have an increased presence. When treatment with Ritalin is abruptly stopped, the levels of these two neurotransmitters in the brain drop significantly. It is this drop that marks the onset of withdrawal symptoms.
Withdrawal is associated with a physical and psychological addiction to the medication. When treatment ceases, the brain is required to regulate the chemicals that were being dealt with by the drug; it may take weeks or months for this to occur, and during that period, when the brain is adjusting to its new reality, people will suffer from withdrawal symptoms.
Within a few hours of missing a dose, symptoms of withdrawal may appear:
- Some people will suffer from severe fatigue, finding themselves incapable of getting out of bed. At times some patients will vacillate between occasional insomnia and an inability to wake up from a deep sleep, pronounced by very unusual dreams.
- Increased hunger and weight gain are commonly experienced, as well as an extreme craving for Ritalin.
- Depression and a feeling of intense anxiety can be overwhelming for those who are suffering from withdrawal, and may be part of the reason that cravings to go back to the medication are so prominent.
Other withdrawal symptoms may include:
- Abdominal cramps
Measures to Prevent Withdrawal Symptoms
Withdrawal symptoms can often be minimized by ensuring treatment does not stop abruptly, but rather is done in a manner that slowly decreases the dosage over a period of time. Physicians can often help plan an appropriate timeline that should help to end treatment gradually. They may utilize a slow-release tablet option with the medication that helps to train the patient to take doses less frequently, while not starving the body from the medication. In some cases, physicians may choose to prescribe other medications, such as pain killers or anti-depressants, to help the patient avoid some of the more uncomfortable symptoms of withdrawal.
Though withdrawal can occur from various different drugs, it is important to remember that many people who stop taking Ritalin will suffer no such consequences. Higher doses of Ritalin carry increased risks of suffering from withdrawal. It is more often the people who are abusing the drug and taking it for off-label purposes who will suffer from withdrawal. If taken correctly, as prescribed by your physician, the chances of suffering any severe symptoms of withdrawal are unlikely. For those suffering from withdrawal who take the medication illegally, a consultation with a physician or a rehabilitation treatment centre may be the best options.
As with all medications, it is important to discuss with your doctor before making any changes. Should your doctor recommend stopping Ritalin treatment, he or she should help you build a solid plan to slowly decrease the dosage over a period of time. If done correctly, the risk of suffering withdrawal symptoms will be minimized.